Heavy Rain, Ware
- When
- August 26, 1:00 PM EST to 7:00 PM EST
- Where
- Ware County, 12.79 mi SSE of Hopkins
- Reported by
- Mesonet
- Coordinates
- 30.790, -82.380
Mesonet station JONG1 OKE-WEST measured 3.52 inches of rain within a 6 hour period.
An inverted trough of low pressure over the area interacted with the sea breezes over a moist airmass in light flow. 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An inverted trough of low pressure over the area interacted with the sea breezes over a moist airmass in light flow. Aloft, broad troughing over the lower Mississippi Valley and ridging over the Bahamas continued west-southwesterly flow maintaining the anomalously moist airmass over the area, with PWATs near 2.2 inches. Scattered to numerous showers and storms developed along the Atlantic sea breeze as it slowly shifted inland in the afternoon. Storms backbuilded and remained stationary over portions of Flagler county causing street flooding. The Gulf and Atlantic sea breezes merged along the I-75 corridor in the evening causing heavy downpours and street flooding in Columbia county. About 3 to 4 inches of rain fell within 90 minutes. Slow-moving storms also brought 3.50 inches to the Okefenokee swamp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 26, 11:25 AM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1225 PM EDT Fri Aug 26 2022 ...HEAVY DOWNPOURS AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON ALONG THE U.S. HIGHWAY 301 CORRIDOR... .UPDATE... Issued at 1235 PM EDT Fri Aug 26 2022 Early afternoon surface analysis depicts a weakening frontal boundary that remains stalled over southeast GA, with weak low pressure (1014 millibars) situated further west along this boundary over Louisiana. Meanwhile, a surface trough was positioned downstream of this boundary from the eastern Gulf of Mexico, across the Interstate 4 corridor and eastward to the northwestern Bahamas. Aloft...ridging was in place over the FL peninsula, with broad troughing remaining in place over the eastern half of the nation. This weather pattern was creating west-southwesterly flow aloft above 750 millibars (around 8,500 feet) per the morning sounding at Jacksonville, and this flow continues to transport deep tropical moisture into our area, with latest RAP/LAPs analyses indicating PWAT values generally in the 1.9 - 2.1 inch range region-wide. An outflow boundary from morning convection over the offshore Atlantic waters has helped to ignite scattered low-topped convection along our coast late this morning, with light showers or sprinkles again traversing areas near the Altamaha / Ocmulgee River basins in southeast GA. A thicker cirrostratus shield for locations north of Waycross was keeping temperatures in these areas closer to 80 as of 16Z, while temperatures were rising through the mid and upper 80s elsewhere. Muggy conditions continue area-wide, with dewpoints mostly in the mid to upper 70s. Slow moving convection will continue to deepen and increase in coverage all along the I-95 corridor early this afternoon, with the primary threat from convection today being heavy downpours and localized flooding. Short-term, high resolution guidance indicates that scattered convection will also develop along the inland moving Gulf coast sea breeze by the mid to late afternoon hours over the Suwannee Valley and north central FL. Mesoscale outflows from this convection will then converge between the I-75 and U.S.-301 corridors, where a few storms may pulse and become strong, with stronger activity capable of producing downburst winds of 40-50 mph and frequent lightning. Rainfall amounts of 1-3 inches with locally higher totals will be possible for locations west of the I-95 corridor through early this evening, with urban locations such as Lake City, Gainesville, Palatka and Ocala having a higher risk for flooding by late afternoon. Conditions are currently not quite as saturated across southeast GA, but the presence of the weakening frontal boundary could enhance storms in a corridor from Homerville to Waycross to Jesup, with some risk for urban flooding if storms train and backbuild over these more populated locations. Activity may again drift back towards the I-95 corridor as it weakens towards sunset. Highs this afternoon will generally climb to the upper 80s to around 90 before convective coverage and cloud cover increase. Convection should weaken but may linger along the I-95 corridor into the mid-evening hours tonight before dissipating before midnight. Low stratus clouds and locally dense fog could develop towards sunrise at locations that receive heavier downpours this afternoon. Lows will mostly fall to the low and mid 70s, with a few upper 70s possible at coastal locations. West-southwesterly flow aloft will begin to weaken on Saturday, and the persistent frontal boundary across our area will also dissipate. However, a weak shortwave will traverse the FL panhandle and Big Bend region, which should again result in scattered to numerous afternoon thunderstorms, with activity again developing towards the noon hour at coastal locations along the inland moving Atlantic sea breeze boundary. A sea breeze collision may occur closer to the I-75 corridor by late afternoon, where localized flooding may become a concern into the early evening hours, with activity decreasing in coverage by the mid to late afternoon along I-95. Highs will generally climb to the upper 80s along the I-95 corridor, with values elsewhere climbing to the lower 90s before convection and cloud cover increase during the mid to late afternoon hours. && .MARINE... Issued at 1235 PM EDT Fri Aug 26 2022 A weak frontal boundary will dissipate over the Georgia waters tonight. Meanwhile, the axis of Atlantic high pressure will remain situated across the Florida peninsula through Saturday, with a loose pressure pattern prevailing over our local waters through the weekend. Showers and thunderstorms over the coastal waters will generally weaken before sunset, with overnight activity possible through the weekend as weak onshore flow pattern develops. Atlantic high pressure will then build westward towards the southeastern states late this weekend and early next week, which will maintain overnight and early morning development of showers and thunderstorms across our local waters. Seas of 2 to 3 feet will prevail both near shore and offshore during the next several days. && .FIRE WEATHER... Issued at 1235 PM EDT Aug 26 2022 Light and variable surface and transport winds will shift to easterly this afternoon, with only a gradual increase in speeds resulting in marginally low daytime dispersion values at most locations. Showers and thunderstorms will increase in coverage and intensity along the inland moving Gulf and Atlantic coast sea breezes this afternoon, with widespread coverage anticipated for locations along the U.S. Highway 301 corridor during the late afternoon and early evening hours. Slow moving thunderstorms will be capable of producing heavy downpours, with a few stronger storms creating frequent lightning strikes and briefly gusty winds. Light and variable surface and transport winds are again expected on Saturday outside of thunderstorm activity, resulting in another day of marginally low daytime dispersion values at most locations. Widespread mainly afternoon and evening showers and thunderstorms are expected to continue this weekend and into next week. && .HYDROLOGY... Issued at 1235 PM EDT Fri Aug 26 2022 Additional 1-3 inch rainfall totals are possible this afternoon, especially for locations west of the I-95 corridor. Locally higher totals will be possible for locations between the I-75 and U.S. Highway 301 corridor late this afternoon and early this evening, and the Weather Prediction Center has included our entire area within a marginal risk for excessive rainfall amounts through the weekend. Localized flooding remains a distinct hazard, especially if downpours train or backbuild over urban or normally flood prone locations. Inland locations such as Lake City, Gainesville, Ocala, Palatka, Waycross and Jesup appear to be at the greatest risk for urban flooding this afternoon and evening and again on Saturday afternoon and evening. && .AVIATION... (12Z TAFS) Issued at 820 AM EDT Fri Aug 26 2022 Periods of MVFR ceilings will be possible at the regional terminals through around 16Z. Showers and thunderstorms are developing just offshore of SSI, and this activity may approach the terminal after 14Z. Otherwise, VFR conditions will prevail through around 17Z. Showers and thunderstorms will develop near the JAX, CRG, and SGJ terminals towards 17Z, with activity possibly continuing around the SSI terminal as well. Thunderstorms along this inland moving Atlantic sea breeze boundary are then expected to approach the VQQ terminal after 19Z. Thunderstorms will also develop along the inland-moving Gulf coast sea breeze, and this activity will approach the GNV terminal after 20Z. We have included TEMPO groups at each terminal for briefly gusty winds and MVFR visibilities during heavier downpours, with the coastal terminals being impacted between 17Z-21Z and the inland terminals generally in the 19Z-02Z time frame. Brief periods of IFR visibilities will be possible within heavier thunderstorm activity through around sunset. VFR conditions should then prevail at the regional terminals by 03Z, with periods of MVFR visibilities then expected at VQQ after 06Z. North-northeasterly surface winds sustained at 5 knots or less will become easterly by 17Z, with speeds increasing to 5-10 knots at the inland terminals and around 10 knots at the coastal terminals. South-southwesterly surface winds around 5 knots are then expected at the coastal terminals overnight, with inland winds subsiding below 5 knots by 03Z. && .NEAR TERM... (Today & Tonight) Issued at 304 AM EDT Fri Aug 26 2022 A wet, stormy weather pattern will continue across the area today as an inverted trough of low pressure lingers over the area and interacts with the sea breezes over a very moist airmass (PWATs 2-2.3 inches, 90th percentile ranges). After a muggy, humid morning and inland fog, showers and isolated thunderstorms will develop near the Atlantic and Gulf coasts as the sea breezes develop midday. Additional showers and storms are expected to develop near the meandering surface trough axis across NE Florida by early afternoon. Through the afternoon, numerous to widespread showers and thunderstorms will converge across inland NE FL, then additional showers and storms will begin to pop across SE GA mid to late afternoon and continue into the evening as the surface frontal boundary drifts slightly northward. Storms will tend to drift back toward the Atlantic coast into the early evening under weak SW steering flow, with the airmass stabilizing through midnight as precip tappers off in coverage and intensity as it drifts offshore. The main convective hazards will continue to be wet downburst wind potential (gusts 40-50 mph in the stronger cells) as well as locally heavy, potentially flooding rainfall. Hourly rates of 2-3 inches will be likely in the stronger cells, with locally higher amounts nearing 3-4 inches in some areas. Latest 7-day percent- of-normal rainfall values are 200-400% across NE FL between Highways 301 and I-75. With another round of locally heavy rainfall today, the flood threat will continue to increase as grounds further saturate. Later shifts may need to consider Flash Flood Watches for some portions of NE FL. Temperatures will trend near to below normal highs with increased storminess and range in the upper 80s to near 90, with muggy lows in the low/mid 70s. Areas of inland fog are expected this morning and again Saturday morning, with visibility below 1 mile at times. && .SHORT TERM... (Saturday & Sunday) Issued at 304 AM EDT Fri Aug 26 2022 Wet weekend ahead. A frontal boundary dissipates over NE FL Saturday morning as upper ridging begins to build into the region. Generally weak flow will allow for a more typical summertime pattern of diurnally driven showers and thunderstorms along the sea breezes as they shift inland. Lingering deep moisture (PWATs > 2 in.) and light steering flow will result in slow moving numerous to widespread showers and thunderstorms producing locally heavy rainfall each day. A marginal risk of excessive rainfall is in place over the area for this weekend. Localized flooding will be the main hazard especially if downpours train or backbuild over urban or normally flood prone locations. Flash Flood Watches may be needed mainly for inland NE FL due to recent heavy rainfall and saturated ground conditions. Rivers have also begun to increase with points along the Santa Fe and St. Mary's forecasted to rise into action stage by next week. Will be monitoring for flash flooding and river flooding potential. Temperatures will be around normal with highs in the upper 80s to low 90s and lows in the low to mid 70s. && .LONG TERM... (Sunday through Thursday) Issued at 304 AM EDT Fri Aug 26 2022 Wet pattern continues. Light south-southeasterly flow prevails early next week with upper ridging to the north and the western flank of the Atlantic surface ridge extending into the FL peninsula. However, southerly flow becomes more well-defined as an upper trough digs into the NE US and pushes a cold front into SE US mid-week. The sea breezes will develop and push inland each day continuing numerous to widespread showers and storms mainly in the afternoon into evening. Deep moist air mass remains in place next week with PWATs at 2+ inches continuing the potential for heavy downpours and flooding. This heavy rainfall threat will be highest across inland NE FL where recent heavy rains will lead to a daily urban/low lying area flood threat. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 72 90 72 / 60 50 50 40 SSI 88 76 88 76 / 70 50 50 40 JAX 91 73 89 73 / 80 60 60 40 SGJ 88 74 89 75 / 70 60 50 50 GNV 91 72 90 72 / 80 60 70 50 OCF 91 73 91 72 / 70 50 70 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
107 PM EDT Fri Aug 26 2022
FLZ033-125-133-325-261800-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
107 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northwestern St.
Johns and southeastern Duval Counties through 200 PM EDT...
At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or near Fruit Cove, moving east at 5 mph.
HAZARD...Winds around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Fruit Cove, Durbin, Palm Valley, Nocatee and Bayard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3004 8162 3022 8158 3022 8138 3004 8140
TIME...MOT...LOC 1707Z 289DEG 6KT 3013 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Mesonet station JONG1 OKE-WEST measured 3.52 inches of rain within a 6 hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052956.